DEAR DR.PAUL: My two-year-old son hates taking medication all the time, but last week we really had some problems. He had been vomiting before we started the antibiotic and each time we gave him his antibiotic, he would vomit again. We didn’t know if he had kept the medicine down or not. Please give us some insight. Thanks
PEDIATRICIAN DR.PAUL Answers: This reminds me of stories I have heard from many patients. You raise two good questions: How can you help children take medications by mouth and what to do if a child vomits soon after taking a medication.
Usually, if a child vomits within the first 20 minutes of taking the medication, then chances are that most was not kept down and the dose should be repeated. This however usually applies to acetaminophen and most antibiotics. Medications for asthma such as theophyllines, certain heart medications, and cough and cold syrups should not be automatically re-given if vomited up.
The reason is that these medications get into the blood stream quickly and repeating the dose after vomiting may cause an over dosage. If your child is taking medications for a chronic condition, it is a good idea to have your doctor write an individualized action plan on of how to handle giving the medications during episodes of vomiting.
Getting back to your situation, if a child has thrown up an antibiotic or acetaminophen within 20 minutes of administration it is probably safe to assume that the medication should be given again. Now, if the vomiting persists, there are two issues: One is making sure the child does not become dehydrated and, second, having your child reassessed by your doctor to determine what the next step will be specifically with regards to the medication (antibiotic in this case). Does it need to be given intravenously for example. What your doctor decides will depend on the individual situation and type of infection.
The other issue you raise, shared by many of my patients, is what to do with the child who refuses to take medications. Usually, kids refuse medication because it tastes bad. In other instances, not taking their meds is simply a bad habit they’ve developed. Here are some practical tips that may help taking medication easier:
- For over-the-counter medications experiment with different flavors and forms. Newer forms include tasteless-odorless “melt in your mouth” products, and tasteless sprinkles.
- For prescription medications discuss both taste and the dosing frequency with your doctor. For example, you will have an easier time giving medication once a day instead of three or four times a day.
- Also, certain prescription medications can be crushed and mixed with fruit syrup. Discuss this with your pharmacist.
- Rectal administration of medication, specifically acetaminophen suppositories, may be helpful: Both in the child refusing to take the medication and also for the child who is vomiting.
- Finally, taking medication with sweet foods (such as ice cream or pudding) or juice may help as well. Discuss this with your pharmacist or doctor, as not all medications can be taken with food.
Pediatrician DR.PAUL Roumeliotis is certified by the American Board of Pediatrics and Royal College of Physicians and Surgeons of Canada. The information provided above is designed to be an educational aid only. It is not intended to replace the advice and care of your child’s physician, nor is it intended to be used for medical diagnosis or treatment. If you suspect that your child has a medical condition always consult a physician.